Discontinuation of Therapy

When the clinician and patient are ready to attempt discontinuation of therapy, whether at the end of the continuation phase or during the maintenance phase, it is best to do so via gradual taper of the antidepressant. This is done for two reasons. First, almost all antidepressants can produce withdrawal syndromes if discontinued abruptly or tapered too rapidly, especially antidepressants with shorter half-lives (e.g., venla-

faxine, paroxetine, and fluvoxamine). These withdrawal syndromes can cause sleep disturbances, anxiety, fatigue, mood changes, malaise, GI disturbances, and a host of other symptoms,17 and often are confused with depressive relapse or recurrence.16 In general, a tapering schedule involving a small dosage decrement (e.g.paroxetine 5 mg) every 3 to 5 days should prevent significant withdrawal symptoms.1 Second, depressive symptoms may return on taper or discontinuation of the antidepressant. If antidepressant therapy is discontinued abruptly and depressive symptoms return weeks later, then the lag time to onset of action must be observed once the antidepressant is restarted ("reset the clock"); however, if gradual tapering is carried out, then early signs of depression can be countered with a return to the original dosage and a potentially quicker response.16 Depending on the patient's illness and the clinical circumstances, tapering of the antidepressant can be extended for weeks or even months because of the concern over relapse or recurrence. Euthym ¡a . Remission;;

FIGURE 38-2. The course of depression and phases of treatment. (From Refs. 7, 8.)
Natural Depression Cures

Natural Depression Cures

Are You Depressed? Heard the horror stories about anti-depressants and how they can just make things worse? Are you sick of being over medicated, glazed over and too fat from taking too many happy pills? Do you hate the dry mouth, the mania and mood swings and sleep disturbances that can come with taking a prescribed mood elevator?

Get My Free Ebook


Post a comment